Alert archive / Wyoming / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Riverton, WY

June 26, 2025Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Jun 26, 2025, 12:43 PM MDT for Natrona County, Wyoming. It took effect at Jun 27, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2025, 12:43 PM MDT (18:43 UTC)
In effect from
Jun 27, 2025, 12:00 PM MDT
Expired
Jun 27, 2025, 9:00 PM MDT
In force
9 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS85 KRIW 261843
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1243 PM MDT Thu Jun 26 2025

WYZ280-271245-
/O.UPG.KRIW.FW.A.0002.250627T1800Z-250628T0300Z/
/O.NEW.KRIW.FW.W.0002.250627T1800Z-250628T0300Z/
Natrona County/Casper BLM-
1243 PM MDT Thu Jun 26 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Friday.

* IMPACTS: Low Humidities...Warm Temperatures...and Gusty Winds 
  could cause erratic fire behavior. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

* WIND: West 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 9 percent.

* TEMPERATURES: Highs between 90 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
2 follow-up statements
245 
WWUS85 KRIW 270659
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1259 AM MDT Fri Jun 27 2025

WYZ280-280300-
/O.CON.KRIW.FW.W.0002.250627T1800Z-250628T0300Z/
Natrona County/Casper BLM-
1259 AM MDT Fri Jun 27 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds could cause erratic fire behavior. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 9 percent.

* TEMPERATURES: Highs between 90 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
900 
WWUS85 KRIW 280254
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
854 PM MDT Fri Jun 27 2025

WYZ280-280400-
/O.EXP.KRIW.FW.W.0002.000000T0000Z-250628T0300Z/
Natrona County/Casper BLM-
854 PM MDT Fri Jun 27 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
NATRONA COUNTY...

Wind speeds have been steadily decreasing, which will continue
this evening into tonight. The overall threat of critical fire
weather conditions has ended, but elevated fire weather 
conditions will persist for a few more hours. As such, the 
Warning will be allowed to expire.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jun 26, 11:07 AM MDT, 1 hour 36 minutes earlier. Its key messages:

  • Warmer and drier today with only isolated thunderstorms in northern Wyoming. Elevated fire weather is likely in central and southern Wyoming.
  • Elevated to critical fire weather is likely for much of the area on Friday afternoon.
  • Above normal temperatures are expected to continue through the weekend into early next week.
Area forecast discussion, Jun 26, 11:07 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1107 AM MDT Thu Jun 26 2025

.KEY MESSAGES...

- Warmer and drier today with only isolated thunderstorms in
  northern Wyoming. Elevated fire weather is likely in central
  and southern Wyoming.

- Elevated to critical fire weather is likely for much of the
  area on Friday afternoon.

- Above normal temperatures are expected to continue through the
  weekend into early next week.

&&

.DISCUSSION...
Issued at 249 AM MDT Thu Jun 26 2025

June is typically the most active month for severe weather
(hail, tornadoes) etc in western and central Wyoming and the
past month is no exception. Eventually, we begin to transition
into a drier time when fire weather concerns become the main
concern and while we are not completely there yet, we have
begun the slow transition.

Flat ridging will dominate the weather through around Saturday. This
typically means flow will be mainly from the west and southwest, and
will bring warmer temperatures. We will see a period of above normal
temperature through the weekend. Areas in our warmer locations, like
Greybull and Worland, will see highs climb back close to the 90s
today with 80s widespread across most of the lower elevations. We
could still see a few thunderstorms today, mainly across the
northern mountains and adjacent foothills as a shortwave brushes by
to the north. The atmosphere is much drier today though. This is the
first day in a while that precipitable water values are below
the 50th percentile. This means coverage will be isolated (at
most a 1 out of 5 chance). However, it also means dewpoint
depressions will be large so any thunderstorm or shower that
forms could have strong wind gusts of 40-50 mph. As for fire
weather concerns, humidity will be low, falling below 15 percent
in many lower elevation locations (especially across central and
southern portions). Wind should remain on the light to moderate
side, so critical fire weather is not expected.

Concerns do increase on Friday though. Another shortwave will move
by to the north. Again, isolated storms (a 1 out of 6 chance)
will be possible in the northwest but this is the main concern.
The pressure gradient will be a bit tighter. In addition, a jet
streak moving across Montana will put Wyoming in the right
front quadrant of the jet, enhancing downward momentum of 20 to
30 knot 700 millibar winds. Increased southwest flow will also
bring a hot day, with fairly widespread highs in the low to mid
90s. Humidity will be very low as well, falling into the single
digits at this time. Additionally, fuels have turned critical
in a few locations. One of these locations is Natrona County,
and this is also one of our windier locations. With this, we
have hoisted a Fire Weather Watch for Friday afternoon and
evening. Other locations could have elevated to critical fire
weather, but less wind or fuels not being critical should
prevent more widespread watches.

On Saturday, we have a few more questions. We thought about going
two days on the Watch, but have held off for now. For one, the
best jet forcing moves a bit further north, reducing downward
momentum. The result is wind should be a bit lighter. In
addition, most guidance shows a bit more moisture moving in,
raising dewpoints anywhere from 5 to 10 degrees, making things
more borderline. The increased moisture and with what forcing we
have from the right rear quadrant of the jet, thunderstorm
chances may increase a bit, but the chance is still only around
1 out of 4.

A somewhat stronger wave and associated weak cold front will swing
through the area on Sunday, taking the edge off of the heat. It will
also increase chances for showers and storms in eastern portions of
the area, where surface easterly flow may provide convective
initiation, mainly in Johnson and Natrona Counties. Ridging then
builds northward for early next week, resulting in above normal
temperatures again. Most convection these days should be in the
mountains and adjacent foothills, but any spot generally only
has a 1 in 4 chance of a shower or thunderstorm. Another wave
may bring increased showers and storms for Wednesday, but timing
this far out is uncertain.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1105 AM MDT Thu Jun 26 2025

VFR flight conditions prevail the entire TAF period at all terminals
with afternoon CU development and increasing mid-level clouds.
Westerly winds increase between 19-22Z at all west of the Divide
terminals and KCPR with gusts around 20kts. Gusty winds diminish
around sunset. Winds less than 10kts are forecast at all other
terminals.

Isolated showers and thunderstorms are possible across western and
northern Wyoming between 21Z-04Z. Confidence is highest (30%) in a
shower and/or thunderstorm at KCOD and this is reflected as a PROB30
group. Confidence is too low (20%) in a shower and/or thunderstorm
at KJAC and KWRL so there is no mention is TAF at this time. A
thunderstorm could produce gusty outflows around 30kts.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 249 AM MDT Thu Jun 26 2025

Elevated fire weather is possible this afternoon with humidity
falling below 15 percent across much of the southern half of the
area. Wind should remain light to moderate though. On Friday,
stronger wind, combined with low humidity, will lead to the
likelihood of elevated to critical fire weather across much of
the area. A Fire Weather Watch has been issued for zone 280 as a
result.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday
evening for WYZ280.

&&

DISCUSSION...Hattings
AVIATION...Gerhardt
FIRE WEATHER...
Hazardous weather outlook, Jun 26, 2:57 AM MDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
257 AM MDT Thu Jun 26 2025

WYZ001>020-022>030-271300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
257 AM MDT Thu Jun 26 2025

...Fire Weather Watch for the lower elevations of Natrona County
Friday afternoon and evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather possible across much of central and southern
Wyoming.

Isolated afternoon showers and thunderstorms in northern Wyoming,
some with strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Elevated to critical fire weather likely across much of
the area in the afternoon and evening.

Saturday...Elevated fire weather likely for much of the area.
Isolated afternoon showers and thunderstorms.

Sunday through Wednesday...Isolated showers and thunderstorms
possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:52 AM MDTFire Weather WatchRIWNatrona12 hr

Nearby

Red Flag Warnings in Wyoming, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.